Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Riverton, WY

June 30, 2001Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 30, 2001, 5:04 PM MDT for Johnson County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2001, 5:04 PM MDT (23:04 UTC)
Expired
Jun 30, 2001, 5:45 PM MDT
In force
41 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:15 PM MDTHail 1.75Sussex, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:15 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 302304
SVRRIW
WYC019-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
504 PM MDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 545 PM MDT

* AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUSSEX...OR ABOUT 40 MILES WEST OF
  WRIGHT...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUSSEX AROUND 505 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF DIMES.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND...
LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL
LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL
OBJECTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4383 10627 4373 10648 4350 10626 4353 10596

SULLIVAN

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:04 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 30, 2:04 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT SAT JUN 30 2001

WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE AMPLIFYING OVER THE
INTERMTN REGION WITH A SHTWV NOTICEABLE OVER ERN OREGON/WRN IDAHO.
THE 18Z SFC CHART SHOWS HIGH PRESSURE OVER SASKATCHEWAN RIDGING
SOUTH INTO MONTANA/DAKOTAS WITH AN AREA OF WEAK LOW PRESSURE FROM
NE CO EXTENDING NW INTO IDAHO. VISIBLE SAT/METARS INDICATE A MOSTLY
SUNNY SKY ACROSS THE FA WITH LITTLE CU DEVELOPMENT EXCEPT OVER THE
BIG HORNS.

THE ETA MODEL KEEPS THE RIDGE ANCHORED OVER THE 4 CORNERS AREA WITH
SHTWVS RIDING OVER THE TOP INTO MT AND CLIPPING NE WY AFTER 06Z EACH
NIGHT. THIS IS A CONTINUATION OF A PATTERN OF THE LAST TWO DAYS.
HOWEVER...FOR TONIGHT DO NOT EXPECT THE CONVECTION TO BE AS CLOSE TO
THE NE FA WITH THE RIDGE AMPLIFYING AND PUSHING ENERGY FURTHER NORTH.
BEST UVVS ALONG WITH H2 DIV/H7 CONV ARE NORTH OF WY. DRY FCST
CONTINUES THROUGH THE REST OF THE FCST PKG WITH WY UNDER THE
RIDGE/SUBSIDENCE WITH ABSENCE OF SHTWVS. MAIN FCST PROBLEM IS TEMPS.
H7 TEMPS HOLD AROUND 16 ACROSS SRN/CTRL WY WITH LOWER TEENS ACROSS
THE NORTH.  MAX TEMPS WILL CONTINUE IN A RANGE FROM THE MID 80S TO
MID 90S ACROSS THE BASINS.

IN THE EXTENDED...UPPER RIDGE AMPLIFIES THIS PERIODS WITH FA IN NW
FLOW.  WILL KEEP SLIGHT CHANCE IN FOR THE NORTH AND NE BUT DRY REST
OF THE FA WITH LACK OF DYNAMICS AND DOWNSLOPE. COLD FRONT WILL COOL
TEMPS DOWN SOME STARTING WED AND CONT INTO SAT.

.RIW...NONE.

FS

In the hours before

Special weather statement, Jun 30, 4:27 PM MDT, 37 minutes before
WYZ027-028-010400-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
427 PM MDT SAT JUN 30 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR JOHNSON COUNTY...

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS AND A FEW
TORNADOES.

PERSONS IN THE WATCH AREA SHOULD BE PREPARED FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS AND MOVE TO PL-ACE OF SAFETY IF SEVERE WEATHER
APPROACHES YOUR AREA.

CUNNINGHAM

WCJIN-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.